FDA warns about the “Benadryl Challenge

The US Food and Drug Administration (FDA) is warning that taking higher-than-recommended doses of the over-the-counter (OTC) allergy medicine, Benadryl (diphenhydramine), can lead to serious heart problems, seizures, coma, or even death. Benadryl is commonly used to relieve allergy symptoms like itchy eyes, nose, or throat; watery eyes; rash; coughing; sneezing; and runny nose. It can also be used to treat occasional insomnia or motion sickness. FDA is aware of news reports of teenagers ending up in emergency rooms or dying after participating in a “Benadryl Challenge” encouraged in videos posted on TikTok. The “Benadryl Challenge” encourages social media users to take up to 12 tablets of this medicine at a time to cause hallucinations or an altered mental state. The Drug Facts directions on the package state that no more than two 25 mg tablets should be taken by adults and children older than 12 years of age every 4 to 6 hours. Drowsiness is a common side effect, but too much Benadryl (including generic diphenhydramine) can cause:

• blurred vision and dizziness (leading to falls)
• fever
• faster-than-normal heartbeat
• severe damage to the heart (leading to rhythm problems, heart attack, stroke)
• seizures
• delirium and coma
• death

In May 2020, three teens in Texas were rushed to the hospital after taking large amounts of Benadryl after participating in the ‘challenge.’ One of the teens, a 14-year-old girl, arrived at the hospital with a heart rate of 199, hallucinations, and speaking in fractured sentences. Even more tragically, in August 2020, a 15-year-old girl in Oklahoma died after allegedly taking part in the ‘challenge’ and ingesting large doses of Benadryl to hallucinate.

FDA is investigating these reports and conducting a review to determine if additional cases have been reported. FDA will update the public once it has completed the review or has more information to share. FDA also contacted TikTok and strongly urged them to remove the videos from their platform and to immediately remove dangerous challenges and videos which may be posted in the future.

Here’s what you can do: Consumers, parents, and caregivers should store Benadryl (diphenhydramine) and all other OTC and prescription medicines up and away and out of children’s reach and sight. FDA recommends you lock up medicines to prevent accidental poisonings by children and misuse by teens, especially since they are home more often due to the coronavirus (COVID-19) pandemic and may be more likely to experiment.

Always read the Drug Facts label included on all OTC medicines to find out if they contain diphenhydramine, how much and how often you should take them, and other important safety information. Do not take more than the dose listed on the label. Taking more than recommended can cause serious problems. If someone takes too much diphenhydramine and is hallucinating, cannot be awakened, has a seizure, has trouble breathing, or has collapsed, immediately get medical attention, or contact Poison Control at 1-800-222-1222 or online (www.poison.org).

Most importantly, online videos and risky viral/virtual challenges need to become part of the conversation parents have with their children and teens. Just as parents would discuss illegal drugs, safe sex, and the risks of vaping or smoking with their children and teens, parents need to be aware of what their kids are being exposed to in public, at school, and especially on social media. Take a look at what items are in your home that may be related to risks associated with these challenges. While children and teens may be spending more time at home due to the pandemic, be sure to store medicines up and away and out of reach and sight of children.